HCA Healthcare Graduate Medical Education 2023 Research Days
A Case of Erythema Nodosum
Background: Erythema nodosum (EN) is characterized as a delayed hypersensitivity reaction to subcutaneous adipose tissue. This panniculitis process presents as erythematous, tender nodules and plaques..more »
Background: Erythema nodosum (EN) is characterized as a delayed hypersensitivity reaction to subcutaneous adipose tissue. This panniculitis process presents as erythematous, tender nodules and plaques most commonly located on the pretibial areas. EN may be idiopathic or may be caused by a number of factors such as infection, chronic systemic inflammatory processes, drugs or malignancy.
Case presentation: A 29-year-old male with no significant past medical history presented with a 2-week history of worsening bilateral lower extremity erythema, nodules and pain. This patient was initially seen in the emergency department after a 4-day history of his symptoms. At this time, he reported that he had a fever and sore throat 1 week prior to the start of this symptoms that had since resolved. He denied any recent travel history, illicit drug use, animal bites, allergies, sick contacts, new sexual partners, family history of autoimmune diseases, changes in diet, or recent occupational or environmental exposures. On presentation, the patient was mildly tachycardic and had mild leukocytosis. His group A beta strep Ag test was negative. The patient was given Bactrim and Keflex to cover for possible infectious etiology as well as the possibility of cellulitis. One week later, the patient returned to the emergency department with worsening erythema and joint pain after completing the course of antibiotics. The patient had erythematous nodules that now appeared on his forearms as well. The patient was tachycardic and was mildly hypertensive. Labs showed mild leukocytosis, normocytic anemia, elevated CRP and sedimentation rate, and thrombocytosis. UDS was positive for THC, UA was positive for blood, protein and few bacteria. The patient was then started on steroids, cefazolin and given naproxen for pain. Both infectious disease and rheumatology were consulted. The patient was continued on steroids, switched to PO doxycycline and continued on naproxen. The patient had significant improvement in symptoms was discharged after one day of hospitalization. His ASO- titer came back significantly elevated which helped confirm our diagnosis.
Conclusion: We present this case to discuss the course and management of erythema nodosum. Erythema nodosum can occur secondary to various causes and this case report provides more information and understanding of how to approach an unique disorder.
Medical City Arlington
HCA Healthcare Graduate Medical Education
Medicine and Health Sciences
Skin and Connective Tissue Diseases